Is Your Medicine Harming Your Skin?

Photosensitivity – A Reason To Be Even Safer in the Sun

New York, NY (September 16, 2011) – Awareness of skin cancer and the need for sun protection may be at an all time high, but many people are unaware of a phenomenon that can accelerate and exacerbate sun damage, making the need for caution outdoors even more urgent. This phenomenon is called photosensitivity.

“For some individuals, the interaction of certain medications and ultraviolet radiation can cause a photosensitive reaction,” said Deborah Sarnoff, MD, Senior Vice President of The Skin Cancer Foundation. “The face, outer arms, and upper chest are the most common areas for a rash due to photosensitivity – the areas that receive repeated sun exposure.”


What It Is

Photosensitivity is an abnormally increased skin sensitivity to the sun’s ultraviolet radiation (UVR) brought on by certain medications and medical conditions. The reaction may be either photoallergic or (more commonly) phototoxic, often in response to a specific medication. Phototoxicity and photoallergy can result when someone uses one or another of a wide range of photosensitizing products and is then exposed to UVR. These products can include both prescription and over-the-counter medicines.

A phototoxic (literally, “light-poisoning”) reaction typically looks like an exaggerated sunburn, usually occurring within 24 hours of sun exposure. As opposed to involving the entire body, the rash will usually be limited to skin that has been exposed to the sun.

Photoallergic reactions are rarer. These reactions tend to occur one to three days after repeat doses of the same drug plus exposure to the sun. A photoallergic reaction can result in blisters, itching, red bumps, scaling, and oozing lesions.

Some of the most common photosensitizing agents include antibiotics, specifically tetracyclines and ciprofloxacin; nonsteroidal anti-inflammatories (NSAIDs) such as naproxen; diuretics; some oral contraceptives (birth control pills) and retinoids (vitamin A derivatives). For some individuals, even certain sunscreens can cause a problem; changing sunscreens is advisable for them.


What to Do

Since many of these medications and substances are vital in maintaining or restoring health and quality of life, it is important not to, “throw out the baby with the bath water.”

“Rather than eliminating these treatments, some combination of sun avoidance and sun protection may be the preferred strategy to prevent the unwanted effects of photosensitivity,” said Dr. Sarnoff. “Consult your physician before making any decisions.”

It is possible to continue to reap the benefits of these medications while avoiding sun damage. The Skin Cancer Foundation advises that everyone seek shade and stay out of direct sunlight between 10 AM and 4 PM (generally the sun’s most intense hours) though photosensitive individuals may need to be extra vigilant. Wear sun-protective clothing, including wide-brimmed hats and UV-blocking sunglasses.

And while everyone should apply sunscreen daily, photosensitive individuals need to take extra precautions. Ultraviolet A (UVA) rays are the main culprit of photosensitive reactions, so look for a broad spectrum sunscreen with UVA and UVB protection. A sunscreen with a sun protection factor (SPF) of 30 or higher is also advisable for photosensitive individuals. For more information, visit www.SkinCancer.org.


Editor’s Note:

For more information on this topic, and to see a list of medications and diseases related to photosensitivity, click here.


About The Skin Cancer Foundation

The Skin Cancer Foundation is the only global organization solely devoted to the prevention, early detection and treatment of skin cancer. The mission of the Foundation is to decrease the incidence of skin cancer through public and professional education and research. For more information, visit, www.SkinCancer.org.